Thyroid Disorders Community
Parathyroid or Secondary Hypothyroid Issues
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Parathyroid or Secondary Hypothyroid Issues

Since my thyroid levels can't seem to become stable using conventional thyroid drugs, I'm starting to think that maybe there is a parathyroid problem or a Secondary Hypothyroid Issue with my pituitary gland.  Has anyone had experience with either and can they tell me how they found out?
Related Discussions
9 Comments Post a Comment
Blank
915219_tn?1300207488
What makes you think it is your parathyroid? Do you have high calcium or PTH? Is your vitamin D low? Do you have kidney stones or bone loss? Your parathyroid won't cause your thyroid levels to bounce.

Here's a great parathyroid website: www.parathyroid.com where you can find the symptoms.

I thought I had parathyroid disease because when my vitamin D dropped, my parathyroid levels increased to compensate for the low D levels. Therefore, my parathyroid levels (PTH) were high (67-71 range). Anything over 65 is high. Once my D stabilized, my PTH returned to normal.

Take care,
Tamra
Blank
Avatar_f_tn
Can you post your FT3, FT4 and TSH and their reference ranges again?

How long have you been on meds?  What are you taking and how much?
Blank
727481_tn?1231207371
I'm currently on Nature-Throid with a dose of 1 1/2 grains per day.  I've had RAI therapy and read that it sometimes affects your parathyroid; I also have some of the symptoms of parathyroid issues:

Loss of energy. Don't feel like doing much. Tired all the time.
Just don't feel well; don't quite feel normal. Hard to explain but just feel kind of bad.
Can't concentrate, or can't keep your concentration like in the past.
Bones hurt; typically it's bones in the legs and arms but can be most bones.
Don't sleep like you used to. Wake up in middle of night. Trouble getting to sleep.
Tired during the day and frequently feel like you want a nap.
Gastric acid reflux; heartburn; GERD.
Decrease in sex drive.
High Blood Pressure (sometimes mild, sometimes quite severe; up and down a lot).
Recurrent Headaches (usually patients under the age of 40).
Heart Palpitations (arrhythmias). Typically atrial arrhythmias.

Here is my test info:

FREE T3 (PG/ML)
12/8/08 3.1
1/29/09 2.9
3/12/09 3.4
4/30/09 4.4
8/5/09 243 (new lab)

Name T4 THYROXINE, FREE (NG/DL)
9/23/08 1.6
12/8/08 1.0
1/29/09 1.0
3/12/09 1.5
4/30/09 0.8
8/5/09 0.9

Name TSH (UIU/ML)
9/23/08 0.37 100mcg levothyroxin (levothyroxine)
10/31/08 13.00 25mcg levoxyl
11/10/08 16.00 25mcg levoxyl
12/8/08 4.70 50mcg levoxyl
12/16/08 3.21 50mcg levoxyl
1/29/09 4.47 50mcg levoxyl
3/12/09 0.96 75mcg levoxyl
4/30/09 3.90 Armour 45mg
6/29/09 3.13
Armour 60mg
8/5/09 2.19
Armour 60mg
Blank
915219_tn?1300207488
I have the same symptoms as a hypo. I see that your TSH has been high. My endo thinks I should feel better with a TSH around a one. If you have parathyroid disease, you should typically have kidney stones.

As the doc to run your serum and ionized calcium and PTH levels. I had to do it once weekly for three weeks. That is the most accurate way of determining parathyroid disease, but I don't think the parathyroid will cause your thyroid levels to be off balance. The parathyroid affects your calcium levels by taking calcium out of the bones and dumping it in your blood stream. If you have parathyroid disease, your calcium could be in the tens, most likely in the upper tens and higher, and the PTH should be above a 65.  

Take care.

:) Tamra
Blank
727481_tn?1231207371
I think my thyroid levels are off because I have problems with taking thyroid meds; they make me ill.  I need a higher dose but if I get a higher dose I have bad reactions.  Maybe my symptoms are due to just being hypothyroid; after one year of being sick I guess I'm trying to reach out to anything that could be causing my symptoms.  I am also going through menopause which at times has created really bad side effects so I'm probably suffering from a combination of a couple of things.  
Blank
Avatar_f_tn
I'm not familiar with parathyroid issues, but your symptoms seem mostly hypothyroid to me.  You didn't post your reference ranges, but assuming FT4 is approximately 0.6-2.0, your FT4 is very low, just barely in range.  I'm also assuming FT3 is 230-420, which makes your FT3 very low also.  Please verify that your reference ranges are the same, and if not, let me know.  I think you need a simple meds increase or change.  

The high BP and arrhythmia could both be related to the high T3 content in Armour.

Your labs actually looked best on 3/12/09.  Do you remember how you were feeling then?
Blank
Avatar_f_tn
I'm sorry, I swear your last comment was not there when I typed my comments above!  Either something weird is happening, or that decaf just isn't cutting it!

I sympathize with your "triple whammy"...hypothyroidism, meds sensitivity, and menopause.  It is truly an ugly combination, and very difficult to unravel.  However, I think you're right about needing a higher dose.  You need to take baby steps...increase very, very slowly, and give your body time to adjust between dosage changes.  Your hypo symptoms will persist longer, but there is no way to rush it.
Blank
1323548_tn?1367334858
It really helps to know I am not the only one that has trouble with meds .I was hyperthyroid and thought it was horrible My mind never turn off ,my heartwould poind my pulse woul get to 200 .I am a naturopath so I tried everything ,acupucture ,massage but they aid they needed to radiate my thyroid my levels were just to bad .The doc said all I would have to do is take a pill everyday and it had ni side effectswhen I take my Synthroi I get the same symptoms as being hyper,17 years and I barely have any thyroid levels I know I have to find away to take it but I shake and panic my pulse oes up .and if I don;t take it my muscles cramp.The fatigue is just horrible but you still don;t sleep.MyDoc started me at 50mcg i did okay but he raised me until i am suppose to take 575mcg.talk about heart pounding,Have you found anything that helps
Blank
649848_tn?1357751184
This is a very old thread, so I doubt you'll get much response on it.  It would be better if you would start a new thread, with your own particular information.

Are you sure your doctor wants you on 575 mcg Synthroid?  That's a very high dosage and I would expect it to cause you to feel hyper.  

Sounds like you need a different doctor.

Please post your actual thyroid hormone levels (TSH, Free T3, Free T4) so members can comment more fully.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
1204245_tn?1356904325
Blank
898_1
Long Beach